Allopurinol-induced DRESS syndrome.
Isr Med Assoc J. 2005 Oct;7(10):656-60. PMID: 16259349
Department of Internal Medicine A, HaEmek Medical Center, Afula, Israel. firstname.lastname@example.org
Hyperuricemia is present in approximately 5% of the population, the vast majority of whom are asymptomatic and at no clinical risk. Complications, including renal calculi, uric acid nephropathy and gout, occur in a small proportion of patients. Allopurinol, an analog of hypoxanthine, has been widely used in clinical practice for over 30 years for the treatment of hyperuricemia and gout. Two percent of patients taking this medication develop a mild exanthema. A syndrome characterized by exfoliative dermatitis, hepatitis, interstitial nephritis and eosinophilia has been described previously. Termed allopurinol hypersensitivity syndrome, its etiology is related to the accumulation of one of the allopurinol metabolites, oxypurinol; clearance of oxypurinol is decreased in the setting of renal insufficiency and the use of thiazide diuretics. The term DRESS syndrome (Drug Rash with Eosinophilia and Systemic Symptoms) was recently introduced to describe a disorder associated with various drugs or viral infections and characterized by similar features. The pathophysiology of allopurinol-induced hypersensitivity, clinical presentation and treatment are reviewed.